The causes of poor physical health will vary from person to person but we have identified four key factors which contribute to the poor physical health outcomes for people affected by mental illness. We also held a series of local summits with our members and health professionals to identify some of the key challenges around physical health in their local area. You can read the findings from these summits in our report:
Medication side effects
Medication can have an adverse impact on someone's physical health, for example causing rapid weight gain which can lead to a number of health complications. People are often not given comprehensive information about their medication - a recent CQC survey of commmunity mental health services found that only 44% of people felt the side effects had been fully explained to them.
Poor monitoring of physical health
A recent Rethink Mental Illness survey found that only a third of people using mental health services had been offered an annual health check in the past 12 months, despite these checks being recommended for people affected by mental illness. Responsibility for people's physical health often falls between the gaps of primary and secondary care and therefore monitoring can be patchy.
Sometimes physical health concerns are seen as a manifestation of a person's mental health condition, rather than a separate health issue. This can lead to delays in treatment for the physical health condition.
There are a wide range of factors that can make it more difficult for people affected by mental illness to eat well, exercise etc. These include social isolation and stigma, low motivation and lack of routine. It is therefore important that people are offered support in maintaining good levels of physical health.
My son was a fit and active teenager who enjoyed many sports at school and would walk fifteen miles easily. He was over 5 ft 10 and weighed less than ten stone. At nineteen, he was admitted to a psychiatric unit and given Haloperidol which increased his appetite. He was then diagnosed with schizophrenia, and given Olanzapine, after which the weight piled on. He doesn’t eat more now than he used to but weighs several stone more. Now, at the age of 33, my son has diabetes and has been prescribed statins. We all wish we had known the potential side effects of Olanzapine and that another drug with less drastic drawbacks could have been available.